Hail, Furnas
- When
- April 27, 7:30 PM CST
- Where
- Furnas County, 6.37 mi SSE of Wilsonville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.040, -100.060
As an upper level trough from the west was beginning to move over the Central Plains, a surface low was centered over southern Kansas and northwest Oklahoma and extended northward into far southern Nebraska. A warm front associated with the surface low extended northward over northern Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
As an upper level trough from the west was beginning to move over the Central Plains, a surface low was centered over southern Kansas and northwest Oklahoma and extended northward into far southern Nebraska. A warm front associated with the surface low extended northward over northern Kansas. Winds were out of the northeast to the north of the warm front. Wind shear values of over 50 knots were present in north central Kansas with values decreasing into south central Nebraska. CAPE values of around 1,000 J/kg were across portions of north central Kansas and values near 500 J/kg were across portions of far south central Nebraska. Showers and thunderstorms had developed earlier in the day across north central Kansas and south central Nebraska. Another area of thunderstorms was in northwest Kansas and moved east-northeast during the evening hours. This area of storms strengthened and moved into Furnas County and produced a few instances of penny size hail between at 8:30-9:00 PM CDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 27, 5:36 PM CST, 1 hour 54 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE Issued by National Weather Service Bismarck ND 636 PM CDT Sat Apr 27 2024 .KEY MESSAGES... - Severe weather threat continues today, particularly counties along/south of the NE/KS border of greatest concern this time around where an Enhanced Risk (level 3 of 5) exists from SPC. - While all severe weather hazards are possible today-tonight within our coverage area (CWA), the main threat for very large hail and possible tornadoes should focus within the Enhanced Risk area in our south (a strong tornado even possible mainly in KS if a supercell tracks along the frontal zone). - Local areas of flooding/flash flooding can not be ruled out but opted against a formal Flood Watch (see reasoning below in separate HYDROLOGY section). - Although isolated/scattered storms will occur Sunday daytime, the track of the primary surface low pressure center (and attendant cold front) looks to skirt south and east of our CWA. As a result, we currently look to largely be spared a severe storm risk...although a few storms with up to around 1" size hail cannot be ruled out. - Following a break in thunderstorm chances mainly Sun night-Mon night, various low-confidence chances return especially Tues- Thurs as an overall-active pattern continues. - Temperature-wise: nothing unusual for late-April/early-May whatsoever, with highs most days somewhere in the 60s/70s and lows most nights in the 40s/50s. However, one of the chillier nights with more widespread mid-upper 30s is Sun night-Mon AM, and some frost cannot be ruled out, or even a sub-freezing reading here or there, especially north/west of the Tri Cities. && .UPDATE... Issued at 621 PM CDT Sat Apr 27 2024 The severe thunderstorm watch for our counties in Kansas has been cancelled. Updated gridded products are being transmitted. The severe threat for early this evening seems to be limited due to the southern push of the warm front/convection over central KS. There still looks to be a window for strong to possibly severe, and mostly elevated storms later tonight as the main mid-upper level wave moves into the Plains. For the early evening, we adjusted pops only slightly for now, main update was to remove the watch. A later evening update might be able to clean up pops a little more ahead of another possible round later tonight. && .DISCUSSION... Issued at 308 PM CDT Sat Apr 27 2024 Currently, surface low pressure was situated over the panhandle of Oklahoma with a warm front extending northeast into northeast KS/ southeast NE. A cool northeast surface flow was situated over the forecast area but with a warmer southerly flow approaching Mitchell, Osborne and Jewell counties in our far southeast CWA. Convection to the north of the warm front has lifted into far southern Mitchell and is approaching southeast portions of Osborne county. Late this afternoon and tonight the aforementioned warm front will try to lift northward this afternoon but may not make much progress as current convection over the southern CWA possibly pushes the warm front south a bit. There is growing evidence that convection lifting northward this afternoon will be more isolated or perhaps scattered in nature as it lifts into Nebraska and towards the I-80 corridor. A majority of the CAMS are not that robust with convection as it lifts into Nebraska. The strongest cells remain in Kansas, closer to the warm front. With that said, significant strong bulk shear remains over the entire CWA, and MU CAPE continues to inch northward into south central/southeast NE, keeping the threat of elevated strong to severe convection a possibility. As we go through the afternoon we may continue to pare down the pops a bit. For now they are a blend of our latest NBM pops with the consensus of short term guidance. If the warm front position does remain farther south, this may also limit the potential for tornadic storms, but again with the surface low remaining in the vicinity, the potential will remain, especially over our southeast Kansas counties and possibly into the southern tier counties of Nebraska. As was mentioned in the previous discussion there may be a bit of a lull between the the current round of convection lifting north into the forecast area, and another round later tonight as the surface and upper level lows both lift north and east into the Plains. However, there may not be a lull in some areas as convection also is rapidly developing over west central Kansas and will be lifting into our southern CWA shortly. It's possible we see convection lingering over Kansas and our southern NE counties into the evening, with another wave lifting northeast through a good portion of the CWA later tonight as the aforementioned upper low lifts into the local area increasing forcing for ascent throughout the CWA. Either way, it looks to be a busy afternoon and evening across the areas, and especially over Kansas this afternoon. SPC has just issued a severe thunderstorms watch that includes all of our Kansas counties through 9 PM this evening. Sunday the surface low tracks off to our east and the upper level low lifts northward just to our west. This should make for a cloudy and cool day with numerous showers and isolated to scattered thunderstorms through the morning and possibly into the afternoon, before tapering off Sunday night. Our far southeast counties will remain near but just outside of the marginal risk for severe storms. Finally by Sunday night we begin to clear out from southwest to northeast. Will need to monitor the western and northern counties for possible freezing temperatures. Currently, we do have a mention of frost and the latest NBM guidance is depicting some temperatures below freezing west and north of the Tri Cities. For the most part, the upcoming work week remains fairly active, although Monday may bring us a bit of a break in convection. By Tuesday, we see a broad upper level trough develop over the northwest U.S. into the northern Plains. An initial cold front moving through the central Plains on Tuesday may bring isolated to scattered thunderstorms to the area, but at this time the greatest instability and higher moisture remains south and east of the forecast area. In the Wednesday through Friday timeframe another upper level low tracks through the aforementioned mean upper level trough. With a broad southwest upper flow over the area isolated to scattered showers and and a few thunderstorms are possible on Wednesday, with better chances for more widespread showers and thunderstorms as another surface low develops in the lee of the Colorado Rockies and the upper level low tracks across the central/northern Rockies. This could bring us our next chance for strong to severe storms, especially over our Kansas counties. Then by late Thursday uncertainty increase in how the upper low evolves as we head into the weekend. Perhaps we have a dry Friday or it's possible we see showers and a few thunderstorms. Currently the NBM not really resolving this, leaving us with a broadbrush of slight chance to chance pops late in the work week and early next weekend. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 621 PM CDT Sat Apr 27 2024 Isolated thunderstorm near KGRI has lifted north of the airport. Should be good for no mention of thunder for a few hours early this evening. Convection west of KEAR continues to lift north. It's a ways away from KEAR currently but thought it could be close enough early this evening to mention a VCTS. Continued a 03-04Z through around 07-08Z timeframe for convection moving through the Tri Cities area tonight. This is an educated guess based on a number of short term model output and should be updated as needed. A couple of the CAMs showed the potential for a couple round of storm lifting through tonight. The first seems hard enough to forecast so I left out thunder beyond the evening to early overnight period. Certainly may need to add additional thunder late tonight and into Sunday but the uncertainty is too great to pick any specific timeframe. It does look like we could see an extended period of IFR to possibly LIFR ceilings later tonight through a good portion of Sunday morning with a moderate north to northeast surface flow. Some improvement in ceilings is expected Sunday afternoon. && .HYDROLOGY... Issued at 537 AM CDT Sat Apr 27 2024 HYDROLOGY...Not much has changed Hydrologically speaking as well. The next paragraph is from the previous discussion but still holds: Fortunately from a flooding hazard perspective, the vast majority of our coverage area (CWA) picked up less than 0.50" of rain during the daytime-early evening Friday. As a result, for those various parts of our CWA that picked up anywhere from 2-5" of rain during the Thursday evening-Fri AM event, they will end up having roughly 24 hours (or more) of "drying time" before the next round(s) of storms moves in late this afternoon into tonight. As for the convection this afternoon and tonight we do see moisture and thus PWATS increasing, mostly south and east of the CWA but these will increase over the entire forecast areas by this evening and most notably over the southeast half of the CWA. This area of higher moisture transport/PWATs remains south and east of the I-80 corridor and north which received the most rainfall Thu evening into Friday morning. Later tonight, convection looks to track quickly northeast with the most likely scenario for local exceedence of FFG being strong convection training over the same area. Will certainly need to monitor tonight, but will hold off on a Flood Watch at this time. Also, WPC keeps their initial Day 1 Excessive Rainfall Outlook category as only Marginal for our CWA. Will continue to mention heavy rainfall in our Hazardous Weather Outlook (HWOGID) with localized flooding/flash flooding possible. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Thies DISCUSSION... AVIATION... HYDROLOGY...
Hazardous Weather Outlook National Weather Service Hastings NE 736 PM CDT Sat Apr 27 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 290045- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 736 PM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Scattered to numerous showers and thunderstorms are forecast to track from west to east across the local area this evening and overnight. Some of the storms could be on the strong to marginally severe side...with hail to around the size of half dollars and wind gusts to around 60 mph possible with the strongest storms. In addition to the severe weather threat, heavy rain is likely at times tonight across much of the outlook area, with some places receiving between and 1 and 2 inches of rainfall. This could lead to pockets of flooding and perhaps flash flooding, especially if heavy rain occurs over some of the same areas that had substantial rain a few nights ago. .DAYS TWO THROUGH SEVEN...Sunday through Friday. During the daytime Sunday, isolated to scattered thunderstorm activity will remain possible. The majority of storms should be fairly weak, but a few stronger to marginally severe storms are possible, with the main threat being hail up to the size of quarters. Late Sunday night into Monday morning, it could get cold enough to make frost a possibility, mainly north and west of the Tri Cities. Sub-freezing temperatures are possible if conditions skies are able to clear out and winds drop off. Between Tuesday and Thursday, periodic thunderstorm chances exist for various parts of the area. It is too early to confidently assess the potential for any severe storms during this time. .SPOTTER INFORMATION STATEMENT... Spotters are encourage to report any instances of severe weather or flooding that might occur this afternoon and tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
Special Weather Statement
National Weather Service Hastings NE
338 PM CDT Sat Apr 27 2024
KSZ017-018-272130-
Rooks KS-Osborne KS-
338 PM CDT Sat Apr 27 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ROOKS AND SOUTHERN
OSBORNE COUNTIES THROUGH 430 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emmeram, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Natoma around 350 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas.
&&
LAT...LON 3914 9920 3935 9905 3934 9852 3913 9878
TIME...MOT...LOC 2038Z 209DEG 29KT 3903 9909
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RossiSpecial Weather Statement
National Weather Service Hastings NE
402 PM CDT Sat Apr 27 2024
NEZ075-076-085-086-272145-
Nuckolls NE-Adams NE-Webster NE-Clay NE-
402 PM CDT Sat Apr 27 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN CLAY...NORTHWESTERN
NUCKOLLS...EASTERN WEBSTER AND SOUTHEASTERN ADAMS COUNTIES THROUGH
445 PM CDT...
At 401 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nelson to near Lawrence to Cowles.
Movement was north at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Lawrence, Cowles, and Rosemont around 405 PM CDT.
Deweese around 410 PM CDT.
Blue Hill and Fairfield around 420 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4050 9788 4048 9847 4006 9854 4016 9832
4020 9808
TIME...MOT...LOC 2101Z 195DEG 25KT 4024 9816 4022 9830 4016 9844
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RossiSpecial Weather Statement
National Weather Service Hastings NE
424 PM CDT Sat Apr 27 2024
NEZ062-063-075-076-272215-
Adams NE-Hamilton NE-Hall NE-Clay NE-
424 PM CDT Sat Apr 27 2024
...STRONG THUNDERSTORMS WILL IMPACT CLAY...NORTHEASTERN ADAMS...
SOUTHERN HAMILTON AND SOUTHEASTERN HALL COUNTIES THROUGH 515 PM
CDT...
At 423 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clay Center to near Glenvil to near Blue
Hill. Movement was north at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Harvard, Clay Center, Glenvil, and Saronville around 430 PM CDT.
Inland around 435 PM CDT.
Other locations in the path of these storms include Hastings,
Stockham and Trumbull.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4049 9790 4043 9822 4045 9848 4073 9843
4075 9783 4073 9783
TIME...MOT...LOC 2123Z 186DEG 23KT 4055 9802 4042 9825 4037 9842
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RossiSpecial Weather Statement
National Weather Service Hastings NE
425 PM CDT Sat Apr 27 2024
KSZ006-018-272215-
Smith KS-Osborne KS-
425 PM CDT Sat Apr 27 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SMITH AND
NORTHEASTERN OSBORNE COUNTIES THROUGH 515 PM CDT...
At 425 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osborne, or 34 miles west of Beloit, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Osborne around 430 PM CDT.
Portis around 445 PM CDT.
Other locations in the path of this storm include Harlan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas.
&&
LAT...LON 3935 9892 3971 9887 3970 9851 3960 9850
3934 9855
TIME...MOT...LOC 2125Z 194DEG 19KT 3940 9876
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RossiSpecial Weather Statement
National Weather Service Hastings NE
542 PM CDT Sat Apr 27 2024
NEZ047-048-062-272330-
Merrick NE-Howard NE-Hall NE-
542 PM CDT Sat Apr 27 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MERRICK...
SOUTHEASTERN HOWARD AND NORTHEASTERN HALL COUNTIES THROUGH 630 PM
CDT...
At 541 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alda, or near Grand Island, moving north at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Grand Island around 545 PM CDT.
St. Libory around 600 PM CDT.
Other locations in the path of this storm include Palmer.
This includes Interstate 80 between mile markers 306 and 311.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4078 9842 4081 9858 4124 9845 4119 9805
TIME...MOT...LOC 2241Z 197DEG 31KT 4087 9845
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RossiSpecial Weather Statement
National Weather Service Hastings NE
739 PM CDT Sat Apr 27 2024
NEZ072-082-280130-
Gosper NE-Furnas NE-
739 PM CDT Sat Apr 27 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN GOSPER AND WESTERN
FURNAS COUNTIES THROUGH 830 PM CDT...
At 739 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of McCook to 7 miles
southeast of Oberlin to Grainfield. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cambridge and Wilsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4035 10010 4044 10009 4044 10000 4040 9990
4000 9990 4000 10019 4035 10020
TIME...MOT...LOC 0039Z 225DEG 35KT 4031 10056 3976 10041 3912 10048
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RossiThe Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174374, 1174375.